2
   

What is the risk of Abilify's side effect?

 
 
eScotty
 
Reply Thu 3 Jun, 2010 08:21 pm
If a low dosage of the medication Abilify is prescribed to "top up" an SSRI anti-depressant, what are the risks of having irreversible muscle spasms (tardif dyskenesia) as a side effect?
  • Topic Stats
  • Top Replies
  • Link to this Topic
Type: Question • Score: 2 • Views: 3,541 • Replies: 5
No top replies

 
High Seas
 
  1  
Reply Fri 4 Jun, 2010 07:19 am
@eScotty,
eScotty wrote:

If a low dosage of the medication Abilify is prescribed to "top up" an SSRI anti-depressant, what are the risks of having irreversible muscle spasms (tardif dyskenesia) as a side effect?


Hi eScotty. You don't say why you worry about the onset of tardive dyskinesia (non necessarily drug-related) what SSRI you're on, or why your doctor would be prescribing either drug at any dosage. Even if you provided all these details there would be no absolute risk quantification - there are too many variables. However Abilify's interactions with other drugs are well-studied, so you probably want to start by investigating this list:
Quote:
A total of 802 drugs (4121 brand and generic names) are known to interact with Abilify (aripiprazole).
* 15 major drug interactions
* 783 moderate drug interactions
* 4 minor drug interactions
Read more: http://www.drugs.com/drug-interactions/aripiprazole,abilify.html#ixzz0ptCyxZNh
High Seas
 
  1  
Reply Fri 4 Jun, 2010 08:01 am
@High Seas,
P.S. These studies - on the placebo effect of many drugs, not only antidepressants but also drugs (like opiates) known since antiquity to have very real effects (and side effects!), may help you see the importance of individual response. The only established truth in pharmacology is that any drug without side effects is also a drug without effects, so you and your doctor must weigh the risks on both sides. Good luck to you.
Quote:
...about half of all clinical trials of opioid painkillers like OxyContin, which are powerful and known to work, show the drug to be no more effective than placebo... Again, it's not because the medication is ineffective, but because of the huge variance in individual response and metabolism of the drug.
Read more: http://www.time.com/time/health/article/0,8599,1991841,00.html#ixzz0ptOlwcKd
0 Replies
 
djjd62
 
  1  
Reply Fri 4 Jun, 2010 09:12 am
@eScotty,
eScotty wrote:
If a low dosage of the medication Abilify is prescribed to "top up" an SSRI anti-depressant, what are the risks of having irreversible muscle spasms (tardif dyskenesia) as a side effect?


not trying to be a smart ass here, but i'd find irreversible muscle spasms very depressing
0 Replies
 
plainoldme
 
  1  
Reply Fri 4 Jun, 2010 09:51 am
As the mother of a now adult child who thought anti-depressants were silver bullets and then had to work hard to get off psychotropic drugs, I feel

1.) anti-depressants are over sold;

2.) people fail to recognize that there is a difference between sadness and depression or discontent and depression;

3.) there are no silver bullets;

4.) this search for perfection from without is a fool's path.

I know that drug companies make up ailments and change the names of ailments that are minor nuisances at best and make them into full-blown catastrophes to push pills.
0 Replies
 
firefly
 
  1  
Reply Fri 4 Jun, 2010 10:01 am
@eScotty,
Certain factors increase the risk of developing Tardive Dyskinesia (TD)

Quote:
Typical risk factors associated with the development of TD (Tardive Dyskinesia) include older age, pre-existing movement or neurodegenerative disorders, female sex, the presence of affective illness, and neuroleptic exposure of more than six months.


Abilify is considered a second-generation atypical anti-psychotic drug. It was developed primarily for the treatment of schizophrenia. All anti-psychotic drugs increase the risk of TD, particularly at higher doses, or when taken for longer than six months. This risk is lower with the the second generation anti-psychotics, such as Abilify.
Quote:

A timely study of exposure to antipsychotic drugs in nongeriatric adults suggests that the incidence of TD with SGAs is 0.8%
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2730062/


Prescribing Abilify as an adjunct in the treatment of depression is an "off-label" use of the drug, since the primary use is as an anti-psychotic. In low doses, and when taken for less than six months, the risk of TD with Abilify is relatively minimal, but some risk is present, particularly in older patients. This is why use of Abilify should be carefully monitored by a physician. Generally, if the drug is withdrawn at the first sign of TD symptoms, the symptoms generally reverse and do not remain permanent, particularly if the drug has been used less than six months.

No medication is risk free. You and your doctor have to balance the reward of possibly enhanced treatment for depression against the risks associated with the drug. You should discuss your concerns with your physician since that person is aware of any particular risk factors in your case.
0 Replies
 
 

Related Topics

Immortality and Doctor Volkov - Discussion by edgarblythe
Sleep Paralysis - Discussion by Nick Ashley
On the edge and toppling off.... - Discussion by Izzie
Surgery--Again - Discussion by Roberta
PTSD, is it caused by a blow to the head? - Question by Rickoshay75
THE GIRL IS ILL - Discussion by Setanta
 
  1. Forums
  2. » What is the risk of Abilify's side effect?
Copyright © 2023 MadLab, LLC :: Terms of Service :: Privacy Policy :: Page generated in 0.03 seconds on 02/01/2023 at 08:40:22